MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX COLONIC; STENT, COLONIC, METALIC, EXPANDABLE

BOSTON SCIENTIFIC CORPORATION WALLFLEX COLONIC; STENT, COLONIC, METALIC, EXPANDABLE
Model Number M00565050
Medical Device Problem Codes Break (1069); Positioning Failure (1158); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/22/2023
Type of Reportable Event Malfunction
Event or Problem Description
Note: this report pertains to one of the four devices used on the same patient.Refer to manufacturer report#: 3005099803-2023-03081, 3005099803-2023-03082, and 3005099803-2023-03083 for the associated device information.It was reported to boston scientific corporation on may 24, 2023, that a wallflex enteral colonic stent was to be implanted in the sigmoid colon to treat a 6 cm malignant colonic obstruction during a colonoscopy with stent placement procedure performed on (b)(6)2023.The patient's anatomy was tight and was dilated prior to stent placement.During the procedure, the first wallflex colonic stent (the subject of this report) did not deploy, the handle broke, and the stainless-steel shaft was kinked.A second wallflex colonic stent (the subject of mfr.Report # 3005099803-2023-03081) was used, but similar issue was encountered.The stent did not deploy, the handle broke, and the stainless-steel shaft kinked.A third wallflex colonic stent (the subject of mfr.Report # 3005099803-2023-03082) was used, but the stent did not deploy, and the stainless-steel shaft was kinked.A fourth wallflex colonic stent (the subject of mfr.Report # 3005099803-2023-03083) was used, but still the stent did not deploy, and the stainless-steel shaft kinked.Consequently, the procedure was not completed, and no secondary procedure was scheduled.There were no reported patient complications as a result of this event.
 
Additional Manufacturer Narrative
Block h6: impact code f1001 is being used to capture the reportable event of cancelled or rescheduled procedure.
 
Additional Manufacturer Narrative
Block h6: impact code f1001 is being used to capture the reportable event of canceled or rescheduled procedure.Block h10: the wallflex enteral colonic stent and delivery system were received for analysis.Visual inspection of the returned device found that the stent was fully covered and undeployed.The outer clear sheath was kinked, while the outer blue sheath was detached from the handle and stretched in the hub section.The stainless-steel handle was also slightly bent.Functional inspection was not performed due to the outer sheath's detachment from the handle.No other damages were noted on the stent or delivery system.Product analysis confirmed the reported events of stent failure to deploy, handle break, and stainless-steel shaft kink.The investigation concluded that the reported events and the additional findings of sheath kinked, and sheath stretched were most likely due to procedural factors that were encountered.It may be that lesion characteristics, handling of the device, and the technique used by the physician (amount of force applied), limit the performance of the device and could have resulted in the damages noted on the device and the stent's inability to deploy during the procedure.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to procedure.A product labeling review identified that the device was used per the instructions for use (ifu)/product label.
 
Event or Problem Description
Note: this report pertains to one of the four devices used on the same patient.Refer to manufacturer report# 3005099803-2023-03080, 3005099803-2023-03081, 3005099803-2023-03082, and 3005099803-2023-03083 for the associated device information.It was reported to boston scientific corporation on may 24, 2023, that a wallflex enteral colonic stent was to be implanted in the sigmoid colon to treat a 6 cm malignant colonic obstruction during a colonoscopy with stent placement procedure performed on (b)(6) 2023.The patient's anatomy was tight and was dilated prior to stent placement.During the procedure, the first wallflex colonic stent (the subject of this report) did not deploy, the handle broke, and the stainless-steel shaft was kinked.A second wallflex colonic stent (the subject of mfr.Report # 3005099803-2023-03081) was used, but similar issue was encountered.The stent did not deploy, the handle broke, and the stainless-steel shaft kinked.A third wallflex colonic stent (the subject of mfr.Report # 3005099803-2023-03082) was used, but the stent did not deploy, and the stainless-steel shaft was kinked.A fourth wallflex colonic stent (the subject of mfr.Report # 3005099803-2023-03083) was used, but still the stent did not deploy, and the stainless-steel shaft kinked.Consequently, the procedure was not completed, and no secondary procedure was scheduled.There were no reported patient complications as a result of this event.

Brand Name
WALLFLEX COLONIC
Common Device Name
STENT, COLONIC, METALIC, EXPANDABLE
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key17098577
Report Number3005099803-2023-03080
Device Sequence Number11239636
Product Code MQR
UDI-Device Identifier08714729456520
UDI-Public08714729456520
Combination Product (Y/N)N
Initial Reporter StateND
Initial Reporter CountryUS
PMA/510(K) Number
K061877
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/20/2024
Device Model NumberM00565050
Device Catalogue Number6505
Device Lot Number0030390738
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/24/2023
Supplement Date Received by Manufacturer07/25/2023
Initial Report FDA Received Date06/09/2023
Supplement Report FDA Received Date08/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale